Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 9, 2012, 4:04 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 4:04 PM EDT (20:04 UTC)
- Expired
- Aug 9, 2012, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 138 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057 WUUS51 KCAR 092004 SVRCAR MEC009-019-092100- /O.NEW.KCAR.SV.W.0038.120809T2004Z-120809T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 404 PM EDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE... THIS INCLUDES THE CITIES OF...OLD TOWN...BANGOR... NORTH CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE... * UNTIL 500 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF KENDUSKEAG...OR 11 MILES EAST OF NEWPORT...AND MOVING NORTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERMON...EAST CORINTH...BREWER...VEAZIE AND ORONO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926 TIME...MOT...LOC 2003Z 245DEG 29KT 4488 6905 $$ NORCROSS
2 follow-up statements
970 WWUS51 KCAR 092036 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 436 PM EDT THU AUG 9 2012 MEC009-019-092100- /O.CON.KCAR.SV.W.0038.000000T0000Z-120809T2100Z/ PENOBSCOT ME-HANCOCK ME- 436 PM EDT THU AUG 9 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR NORTH CENTRAL HANCOCK AND SOUTHWESTERN PENOBSCOT COUNTIES... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED BETWEEN CARMEL AND HERMON MOVING NORTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADLEY...MILFORD...ARGYLE...COSTIGAN...GREENBUSH AND GREENFIELD PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926 TIME...MOT...LOC 2033Z 245DEG 29KT 4498 6874 $$ NORCROSS
718 WWUS51 KCAR 092057 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 457 PM EDT THU AUG 9 2012 MEC009-019-092106- /O.EXP.KCAR.SV.W.0038.000000T0000Z-120809T2100Z/ PENOBSCOT ME-HANCOCK ME- 457 PM EDT THU AUG 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HANCOCK AND SOUTHWESTERN PENOBSCOT COUNTIES WILL EXPIRE AT 500 PM EDT... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4521 6852 4488 6834 4471 6914 4494 6926 TIME...MOT...LOC 2056Z 245DEG 29KT 4506 6850 $$ NORCROSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:09 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 9, 3:09 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 309 PM EDT THU AUG 9 2012 .SYNOPSIS... A LARGE AREA OF LOW PRESSURE WILL SLOWLY MOVE TOWARD AND ACROSS THE REGION OVER THE WEEKEND. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE STATE IN ADVANCE OF THE LOW PRESSURE SYSTEM. && .NEAR TERM /THROUGH FRIDAY/... CURRENTLY A STATIONARY FRONT EXTENDS NORTHEASTWARD FROM LOW PRESSURE OVER OHIO THROUGH NORTH CENTRAL MAINE. AT THE SAME TIME STRONG HIGH PRESSURE IS CENTER TO THE NORTHWEST OVER JAMES BAY. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THIS FRONTAL BOUNDARY LATER THIS AFTERNOON AND TONIGHT. TO INITIALIZE THE POP GRIDS HAVE USED A BLEND OF THE NAM12...GFS40...SREF...CMCREG AND ECMWF. WILL ALSO BLEND THE SAME GUIDANCE FOR QPF EXCEPT USE THE NAM80. WILL INCREASE POP VALUES IN THE HIGHEST PERCENTAGE AREAS THROUGH FRIDAY. EXPECT LIGHT WINDS THROUGH NEAR TERM PERIOD AND HAVE USED BLEND OF NAM12 AND GMOS. FOR TEMPERATURE AND DEW POINT USED GMOS TO INITIALIZE GRIDS THEN INCREASED MAXIMUM AND MINIMUM 1 TO 2 DEGREES. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THE 12Z GFS WEAKENS A CLOSED H5 LOW OVER THE GREAT LAKES AND LIFTS IT INTO NORTHERN QUEBEC DURING THIS TIME PERIOD. A WARM FRONT IS FORECAST TO LIFT THE THROUGH THE NORTHERN ZONES FRIDAY NIGHT WITH A A ROUND OF STEADY RAIN. THIS MODEL RUN IS NOT AS AGGRESSIVE IN DEVELOPING A COASTAL LOW AND MOVING IT THROUGH EASTERN NEW ENGLAND...ALTHOUGH IT IS STILL DEPICTED. CONDITIONS IMPROVE ON SUNDAY WITH A DRY SLOT WRAPPING AROUND THE FRONT SIDE OF THE H5 LOW AND INTO THE REGION. TEMPERATURES WILL BE BELOW NORMAL SATURDAY AND NEAR NORMAL ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EXTENDED MODELS ARE IN GOOD GENERAL AGREEMENT THROUGH THE PERIOD...WITH MINOR TIMING DIFFERENCES. A LOW PRESSURE SYSTEM OVER THE SE OF JAMES BAY...WITH A FRONTAL SYSTEM WRAPPED AROUND THE LOW INTO CNTRL NEW BRUNSWICK...SOUTH ALONG THE ERN SEABOARD. A RIDGE OF THE BERMUDA HI EXTENDING NORTH INTO THE CENTRAL PLAINS. A SECOND LOW PRESSURE SYSTEM MOVING INTO THE CNTRL PLAINS. BOTH THE GFS AND ECMWF CONTINUE TO INDICATE THAT THE SFC LOW SE OF JAMES BAY WILL BE VERTICALLY STACKED WITH ITS ASSOCIATED 500 MB LOW. THE GFS MAINTAINS SEVERAL MINOR LOWS ALONG THE FRONT EXTENDING SOUTH ALONG THE ATLANTIC SEABOARD. THE ECMWF HINTS AT ADDITIONAL LOWS ALONG THE FRONT. MONDAY MORNING THE GFS AND ECMWF REMAIN IN GOOD AGREEMENT. SFC AND UPPER LVL LOW REMAIN VERTICALLY STACKED. A NEW PRIMARY LOW OVR ERN NEW BRUNSWICK...CUTTING OFF THE OLD PARENT LOW. THE FRONT EAST ALONG THE GULF STREAM. THE NEW LOW MOVES EAST INTO NRN IL. THE GFS CONTINUES TO HAVE THIS LOW MORE DEVELOPED...WITH A SHORT WAVE TROF MOVING THROUGH THE AREA...THE GFS CONTINUES TO SHOW EARLY SIGNS THAT A SFC FRONT DEVELOPING. THE ECMWF ALSO SHOWS THIS LOW...A BIT FARTHER SOUTH OVR ST LOUIS AS AN OPEN WAVE. ...IT DOES SHOW SOME UPPER LVL SUPPORT...HOWEVER NOT AS STRONG AS THE GFS. BY TUESDAY MORNING THE TREND CONTINUES...THE ERN LOW MOVES WELL EAST INTO THE MARITIMES...THE COLD CORE LOW DRIFTS NORTH INTO NRN QUEBEC. THE LOW OVER IL MOVES TO WRN OH. BOTH MODELS CONTINUE TO SHOW SHORT WAVE SUPPORT FOR THE SFC SYSTEM. THE GFS CONTINUES TO BE MORE DEVELOPED THAN THE ECMWF. TUESDAY EVENING THE LOW MOVES TO THE ERN SEABOARD OVR DELMARVA. THE UPPER LVL SHORTWAVE DIGS DEEPER...FRONTAL DEVELOPMENT OVR THE ATLANTIC STATES. A NEW LOW SWINGS S THROUGH JAMES BAY INTO WRN ME. BOTH THE GFS AND ECMWF SHOW DEVELOPMENT...HOWEVER THE GFS INDICATES SIGNIFICANTLY MORE MOISTURE WITH THE SYSTEM. FROM WED EVENING TO THUR EVENING BOTH MODELS KEEP THE SYSTEM STATIONARY WITH NO SIGNIFICANT SYSTEM CHANGES. BY THE END OF THE PERIOD BOTH MODELS MOVE THE SYSTEM INTO WRN NEW BRUNSWICK. THE SHORTWAVE WAS EVIDENT IN BOTH MODELS THROUGH THE PERIOD. THE SHORTWAVE INTENSITY APPEARS SIMILAR WITH BOTH MODELS. THE GFS INDICATED MORE SFC DEVELOPMENT. AT THIS POINT IT APPEARS THAT THERE WILL BE DEVELOPMENT OF A LOW IN THE MIDWEST THAT WILL TRACK ACROSS THE STATES AND THRU MAINE BY THE END OF THE PERIOD. LOADED GMOS WITH MINOR SMOOTHING OF THE SKY AND POP GRIDS. ADJUSTED POPS DOWN WHERE CLOUD COVER DID NOT SUPPORT PCPN. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS 25 PERCENT TO WNDS FOR GUST OVR COASTAL WATERS...15 PERCENT OVER LAND. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: EXPECT VFR CONDITIONS NORTH AND IFR CONDITIONS TO DEVELOP KBGR AND KBHB LATER TONIGHT DUE TO FOG AND LOW CLOUDS. SHORT TERM: IFR/MVFR CIGS AND VSBYS WILL BE POSSIBLE AT TAF SITES FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH PERIODS OF RAIN...SHOWERS THUNDERSTORMS AND NIGHT TIME/EARLY MORNING PATCHY FOG. && .MARINE... NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND GRIDS THEN REDUCED BLENDED VALUE BY 10 PERCENT TO ADJUST FOR STRONG MARINE LAYER OVER COLDER SEA SURFACE TEMPERATURE. FOR WAVES: WITH LIGHT WINDS EXPECT LONGER PERIOD WAVES FROM SOUTHEAST AT 8 SECONDS TO DOMINATE. SHORT TERM: WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THIS WEEKEND. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM...OKULSKI LONG TERM...NORTON AVIATION...MIGNONE MARINE...MIGNONE/OKULSKI
Hazardous weather outlook, Aug 9, 4:27 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 427 AM EDT THU AUG 9 2012 MEZ001>006-010-011-015>017-029>032-100830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 427 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-100830- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 427 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:32 PM EDT | Areal Flood Advisory | CAR | Penobscot, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.